MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC 2.5MM DRILL BIT/QC/GOLD/180MM; INSTR,SURGICAL,ORTHOPEDIC,AC- POWERED MOTOR/ACCESS & ATTACH

WRIGHTS LANE SYNTHES USA PRODUCTS LLC 2.5MM DRILL BIT/QC/GOLD/180MM; INSTR,SURGICAL,ORTHOPEDIC,AC- POWERED MOTOR/ACCESS & ATTACH
Model Number 310.23
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/09/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional procode: gff, gfa, hsz.The device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2020, the patient underwent pelvic surgery.During the procedure, the surgeon was using a long 2.5mm drill bit to drill through the pubic crest into the ischium in order to place a long 3.5mm cortex screw through a plate into the ischium on the patients left side.The first drill bit broke after extensive use above the near cortex and the broken piece was successfully removed with a needle driver.A second 2.5mm drill bit was used to place a similar screw on the patient's other side.That drill bit also broke but the surgeon discerned that it broke off too far into the ischium to be safely removed.The surgeon continued with the surgery using a different drill bit to completion.Normal intra-operative x-rays were taken on an unknown date to determine screw placement around the broken drill bit fragment.There was a surgical delay of five (5) to seven (7) minutes.Procedure was successfully completed.Patient status is unknown.Concomitant device reported: 3.2mm percutaneous drill bit qc/300mm/calibrated (part# 324.212, lot# unknown, quantity 1) unk- screws: cortex: trauma (part# unknown; lot# unknown; quantity: unknown) this report is for one (1) 2.5mm drill bit/qc/gold/180mm.This is report 1 of 2 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H3, h4, h6: part 310.23, lot h685148: manufacture date: july 31, 2018.Manufacturing location: elmira.A review of the device history record revealed no complaint related anomalies.The device history record shows lot h685148 of 2.5mm drill bit was processed through the normal manufacturing and inspection operations with no non-conformances or rework noted.The lot met all dimensional, visual and packaging criteria at the time of release with no issues documented during the manufacture that would contribute to this complaint condition.A review of the component device history record revealed no complaint related anomalies.Component lot was processed through the normal manufacturing and inspection operations with no non-conformances or rework noted.A review of the device history record for the raw material revealed no complaint related anomalies.The device history record shows lot met all requirements at the time of release with no issues documented during the manufacture that would contribute to this complaint condition.H3, h6: a product investigation was completed: upon visual inspection, it was observed that the distal end of the drill bit got broken.Rest of the device shows normal wear consistent with the device use which would not contribute to the complaint condition.A broken piece was returned.Dimensional inspection of the received device was performed.The diameter of the device near the broken location was measured to be within the specification.The relevant drawings were reviewed; no design issues or discrepancies were noticed.The complaint condition was confirmed as the distal end of the drill bit got broken.While a definitive root cause cannot be determined, it is possible that the device might have encountered unintended forces.There were no issues during the manufacture of this product that would contribute to this complaint condition.During the investigation, no product design issues, or discrepancies were observed that may have contributed to the complaint condition.Based upon these results, no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Therefore, it has been determined that no corrective and/or preventive action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
2.5MM DRILL BIT/QC/GOLD/180MM
Common Device Name
INSTR,SURGICAL,ORTHOPEDIC,AC- POWERED MOTOR/ACCESS & ATTACH
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key10951578
Report Number2939274-2020-05469
Device Sequence Number14257202
Product Code HWE
UDI-Device Identifier10886982186263
UDI-Public(01)10886982186263
Combination Product (Y/N)N
Initial Reporter StateWY
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/09/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number310.23
Device Catalogue Number310.23
Device Lot NumberH685148
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/24/2020
Initial Date Received by Manufacturer 11/09/2020
Supplement Date Received by Manufacturer12/18/2020
Initial Report FDA Received Date12/05/2020
Supplement Report FDA Received Date12/30/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
2.5MM DRILL BIT/QC/GOLD/180MM; 3.2MM PERCUTANEOUS DRILL BIT QC/300MM/CALIBRATED; UNK - SCREWS: CORTEX